Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 23, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 31, 2020, 11:32 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2020, 11:32 AM HST (21:32 UTC)
- Expired
- Jan 2, 2021, 4:00 AM HST
- In force
- 40 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 9.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
400 WWHW70 PHFO 312132 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1132 AM HST Thu Dec 31 2020 ...STRONG WINDS THROUGH NEW YEARS DAY... .A high passing north of the area will produce strong winds through New Years Day. HIZ014>021-024>026-011045- /O.NEW.PHFO.WI.Y.0023.201231T2132Z-210102T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Windward Haleakala- Leeward Haleakala-South Big Island-Big Island North and East- Kohala- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 1132 AM HST Thu Dec 31 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Northeast winds 15 to 30 mph with localized gusts over 55 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island of Hawaii. * WHEN...Until 6 PM New Years Day. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. * ADDITIONAL DETAILS...Because of the mountainous terrain in our islands winds may vary greatly from one location to another. The strongest winds will occur where winds blow over ridges and accelerate downslope. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for power outages. Avoid walking under overhanging tree limbs. Be very careful when using fireworks. && $$ Donaldson
5 follow-up statements
330 WWHW70 PHFO 010136 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 336 PM HST Thu Dec 31 2020 ...STRONG WINDS THROUGH NEW YEARS DAY... .A high passing north of the area will produce strong winds through New Years Day. HIZ014>021-024>026-011430- /O.CON.PHFO.WI.Y.0023.000000T0000Z-210102T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Windward Haleakala- Leeward Haleakala-South Big Island-Big Island North and East- Kohala- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 336 PM HST Thu Dec 31 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM FRIDAY... * WHAT...Northeast winds 15 to 30 mph with localized gusts over 55 mph. * WHERE...Lanai, Kahoolawe, and portions of Maui and the Big Island of Hawaii. * WHEN...Until 6 PM New Years Day. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. * ADDITIONAL DETAILS...Because of the mountainous terrain in our islands winds may vary greatly from one location to another. The strongest winds will occur where winds blow over ridges and accelerate downslope. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for power outages. Avoid walking under overhanging tree limbs. Be very careful when using fireworks. && $$ Donaldson
957 WWHW70 PHFO 011325 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 325 AM HST Fri Jan 1 2021 ...STRONG WINDS UNTIL THIS EVENING OVER PORTIONS OF THE EASTERN HAWAIIAN ISLANDS... .A high passing north of the area will produce strong winds over the windier portions of Maui and Hawaii Counties through the afternoon hours ending this evening. HIZ014>021-024>026-020230- /O.CON.PHFO.WI.Y.0023.000000T0000Z-210102T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Windward Haleakala- Leeward Haleakala-South Big Island-Big Island North and East- Kohala- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 325 AM HST Fri Jan 1 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 15 to 30 mph with localized gusts over 55 mph. * WHERE...Lanai, Kahoolawe, and portions of Maui and the Big Island of Hawaii. * WHEN...Until 6 PM this evening. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. * ADDITIONAL DETAILS...The strongest winds will occur over ridges and through valleys where winds can accelerate downslope. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Be prepared for power outages. Avoid walking under overhanging tree limbs. && $$ RCB
439 WWHW70 PHFO 020118 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 318 PM HST Fri Jan 1 2021 ...WIND ADVISORY THROUGH THE NIGHT FOR PORTIONS OF THE BIG ISLAND AND MAUI COUNTY... HIZ014>021-024>026-021400- /O.EXT.PHFO.WI.Y.0023.000000T0000Z-210102T1400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Windward Haleakala- Leeward Haleakala-South Big Island-Big Island North and East- Kohala- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 318 PM HST Fri Jan 1 2021 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM HST SATURDAY... * WHAT...Northeast to east winds 15 to 30 mph with localized gusts over 50 mph. * WHERE...Lanai, Kahoolawe, and portions of Maui and the Big Island. * WHEN...Until 4 AM HST Saturday, with highest chances for strong winds during the evening. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. * ADDITIONAL DETAILS...The strongest winds will occur over ridges and through valleys where winds can accelerate downslope. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Be prepared for power outages. Avoid walking under overhanging tree limbs. && $$ Wroe
055 WWHW70 PHFO 020737 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 937 PM HST Fri Jan 1 2021 ...WIND ADVISORY IN EFFECT FOR THE BIG ISLAND SUMMITS... HIZ028-022045- /O.EXB.PHFO.WI.Y.0023.000000T0000Z-210103T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 937 PM HST Fri Jan 1 2021 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...Northeast to east winds 35 to 50 mph with localized gusts over 60 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Saturday. * IMPACTS...A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. * PRECAUTION...Motorists should use extra caution. && $$ HIZ014>021-024>026-021400- /O.CON.PHFO.WI.Y.0023.000000T0000Z-210102T1400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Windward Haleakala- Leeward Haleakala-South Big Island-Big Island North and East- Kohala- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 937 PM HST Fri Jan 1 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM HST SATURDAY... * WHAT...Northeast to east winds 15 to 30 mph with localized gusts over 50 mph. * WHERE...Lanai, Kahoolawe, and portions of Maui and the Big Island. * WHEN...Until 4 AM HST Saturday, with highest chances for strong winds during the evening. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. * ADDITIONAL DETAILS...The strongest winds will occur over ridges and through valleys where winds can accelerate downslope. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Be prepared for power outages. Avoid walking under overhanging tree limbs. && $$ Lau
593 WWHW70 PHFO 021931 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 931 AM HST Sat Jan 2 2021 HIZ028-022045- /O.CAN.PHFO.WI.Y.0023.000000T0000Z-210103T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 931 AM HST Sat Jan 2 2021 ...WIND ADVISORY IS CANCELLED... Winds have decreased below advisory threshold across the Big Island summits. The Wind Advisory is therefore cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 31, 9:47 AM HST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 31, 9:47 AM HST, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 947 AM HST Thu Dec 31 2020 .SYNOPSIS... A high north of the area will produce locally strong trade winds through New Years Day. The trades will keep showers focused over mainly windward areas with dry conditions continuing over leeward ares. Winds will subside next week as the high moves off to the east. && .DISCUSSION... A surface high about 970 miles northwest of Oahu is forecast to move east fairly quickly over the next few days. The pressure gradient south of the high will produce locally strong trade winds through New Years Day. A ridge aloft just north of the islands will help make the trade wind strong and deep. The ridge will also keep the atmosphere quite stable through the middle of next week. The trade winds will focus showers over mainly windward areas, but the strong winds will carry some showers leeward on Oahu and Molokai, during mainly the night and early morning hours. The stable conditions will limit rainfall amounts. Wind speeds will peak tonight and New Years Day. A Wind Advisory may be needed for parts of Maui County and the Big Island during this time. The trades should ease a bit on Sunday, then remain at moderate to locally breezy levels through much of next week. && .FIRE WEATHER... The atmosphere over the islands will be rather dry and stable for the next few days. A high passing north of the area will produce locally strong winds through New Years Day. The strong winds and dry conditions over leeward areas will increase the fire danger. Red Flag Warnings could be needed. && .AVIATION... Windward showers and brief MVFR will be common through today as breezy trades remain on the wetter side. An expansion of windward low clouds and showers is forecast for this evening through tonight as trades become locally strong. This will cause an increased probability of MVFR, particularly over Big Island where AIRMET Sierra may again be needed. The strengthening trades will also be sufficient to spread showers leeward despite the rather low inversion around 5-6kft. AIRMET Tango for lee turbulence will remain in effect through the the forecast period. AIRMET Sierra for Windward Big Island is expected to expire on schedule at or before 22z / Noon HST. && .MARINE... The new extra-large northwest swell will quickly build this afternoon and will produce surf heights well above warning thresholds this evening into tonight. NOAA buoys 51001 and 51101 registered a peak swell height of 16 feet and 17 seconds so far this morning. This swell should peak overnight tonight, then steadily decrease Friday into Saturday. The combination of the extra-large swell, and the high astronomical high tides may result in minor coastal water inundation within low-lying areas during the New Years morning high tide. Another series of large northwest swells are expected next week. As far as winds, a high building north of the state will further strengthen the trade winds through New Years Day. Gales are possible across the Alenuihaha Channel as early as tonight, and a Gale Watch has been issued for this zone. Elsewhere, we will see widespread strong trades with near gales over the windier channels. Winds are expected to lower to moderate to locally fresh speeds early next week as the high shifts further east and the pressure gradient relaxes. The combination of these northwest swells and increasing trades will create rough seas that will exceed Small Craft Advisory (SCA) thresholds across all Hawaiian waters through Saturday. Surf along east facing shores will increase tonight into Friday in response to strengthening trade winds locally and upstream of the state. Surf along east facing shores could reach the advisory threshold on Friday. Minimal surf is expected along south facing shores. For additional details on the surf forecast, please refer to the Collaborative Nearshore Swell and Wind Forecast (SRDHFO). && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 PM Friday for north and west facing shores of Niihau Kauai Oahu and Molokai and north facing shores of Maui. Small Craft Advisory until 6 PM Saturday for all Hawaiian waters. && DISCUSSION...Donaldson AVIATION...JC MARINE...Kino
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.